Browse

You are looking at 1 - 3 of 3 items for :

Clear All
Open access

Cliona Small, Aoife M Egan, El Muntasir Elhadi, Michael W O’Reilly, Aine Cunningham and Francis M Finucane

Summary

We describe three patients presenting with diabetic ketoacidosis secondary to ketosis prone type 2, rather than type 1 diabetes. All patients were treated according to a standard DKA protocol, but were subsequently able to come off insulin therapy while maintaining good glycaemic control. Ketosis-prone type 2 diabetes (KPD) presenting with DKA has not been described previously in Irish patients. The absence of islet autoimmunity and evidence of endogenous beta cell function after resolution of DKA are well-established markers of KPD, but are not readily available in the acute setting. Although not emphasised in any current guidelines, we have found that a strong family history of type 2 diabetes and the presence of cutaneous markers of insulin resistance are strongly suggestive of KPD. These could be emphasised in future clinical practice guidelines.

Learning points:

  • Even in white patients, DKA is not synonymous with type 1 diabetes and autoimmune beta cell failure. KPD needs to be considered in all patients presenting with DKA, even though it will not influence their initial treatment.

  • Aside from markers of endogenous beta cell function and islet autoimmunity, which in any case are unlikely to be immediately available to clinicians, consideration of family history of type 2 diabetes and cutaneous markers of insulin resistance might help to identify those with KPD and are more readily apparent in the acute setting, though not emphasised in guidelines.

  • Consideration of KPD should never alter the management of the acute severe metabolic derangement of DKA, and phasing out of insulin therapy requires frequent attendance and meticulous and cautious surveillance by a team of experienced diabetes care providers.

Open access

Benjamin G Challis, Chung Thong Lim, Alison Cluroe, Ewen Cameron and Stephen O’Rahilly

Summary

McKittrick–Wheelock syndrome (MWS) is a rare consequence of severe dehydration and electrolyte depletion due to mucinous diarrhoea secondary to a rectosigmoid villous adenoma. Reported cases of MWS commonly describe hypersecretion of mucinous diarrhoea in association with dehydration, hypokalaemia, hyponatraemia, hypochloraemia and pre-renal azotemia. Hyperglycaemia and diabetes are rarely reported manifestations of MWS. Herein we describe the case of a 59-year-old woman who presented with new-onset diabetes and severe electrolyte derangement due to a giant rectal villous adenoma. Subsequent endoscopic resection of the tumour cured her diabetes and normalised electrolytes. This case describes a rare cause of ‘curable diabetes’ and indicates hyperaldosteronism and/or whole-body potassium stores as important regulators of insulin secretion and glucose homeostasis.

Learning points

  • McKittrick–Wheelock syndrome (MWS) is typically characterised by the triad of pre-renal failure, electrolyte derangement and chronic diarrhoea resulting from a secretory colonic neoplasm.

  • Hyperglycaemia and new-onset diabetes are rare clinical manifestations of MWS.

  • Hyperaldosteronism and/or hypokalaemia may worsen glucose tolerance in MWS.

  • Aggressive replacement of fluid and electrolytes is the mainstay of acute management, with definitive treatment and complete reversal of the metabolic abnormalities being achieved by endoscopic or surgical resection of the neoplasm.

Open access

Arshpreet Kaur and Stephen J Winters

Summary

Drugs that inhibit the sodium-glucose co-transporter-2 (SGLT2) are an exciting novel, insulin-independent treatment for diabetes that block glucose reabsorption from the proximal tubules of the kidney, leading to increased glucose excretion and lower blood glucose levels. Inhibition of SGLT2 activity also reduces sodium reabsorption, which together with glycosuria produces a mild diuretic effect with the potential for dehydration and hyperkalemia. We report on a 60-year-old man with uncontrolled type 2 diabetes treated with insulin, glimepiride, metformin and canagliflozin, who was admitted with altered mental status after a syncopal episode. He had a 1-week history of ingestion of Tums for heartburn followed by poor appetite and lethargy. Laboratory work-up showed acute kidney injury, diabetic ketoacidosis (DKA), and parathyroid hormone-independent severe hypercalcemia of 17.4 mg/dl. DKA resolved with insulin treatment, and saline hydration led to improvement in hypercalcemia and renal function over 48 h, but was accompanied by a rapid increase in the serum sodium concentration from 129 to 162 mmol/l despite changing fluids to 0.45% saline. Urine studies were consistent with osmotic diuresis. Hypernatremia was slowly corrected with hypotonic fluids, with improvement in his mental status over the next 2 days. This is the first report of hypercalcemia associated with the use of a SLGT2 inhibitor. Although the exact mechanism is unknown, canagliflozin may predispose to hypercalcemia in patients ingesting excessive calcium because of dehydration from osmotic diuresis, with reduced calcium excretion and possible increased intestinal calcium absorption. Saline therapy and osmotic diuresis may lead to hypernatremia from electrolyte-free water loss.

Learning points

  • Canagliflozin, an SGLT2 inhibitor, may cause hypercalcemia in susceptible patients.

  • Although the exact mechanisms are unknown, dehydration from osmotic diuresis and increased intestinal calcium absorption play a role.

  • Close monitoring of serum calcium levels is recommended in patients treated with SGLT2 inhibitors who are elderly, have established hypercalcemia, or take oral calcium supplements.

  • Saline therapy and osmotic diuresis may lead to hypernatremia from electrolyte-free water loss in susceptible patients.